Winter Storm, Big Stone
- When
- December 8, 6:00 PM CST to December 9, 8:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A strong low pressure area brought heavy snow of 6 to 11 inches to west central Minnesota. The winter storm evolved into a blizzard on the 9th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong low pressure area brought heavy snow of 6 to 11 inches to west central Minnesota. The winter storm evolved into a blizzard on the 9th. Some snowfall amounts included, 6 inches at Wheaton and 11 inches at Artichoke Lake. See blizzard entry for December 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 8, 3:34 PM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
334 PM CST SAT DEC 8 2012
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
A STRONG STORM SYSTEM IS MOVING ACROSS THE REGION WITH WAA SNOW
ARCHING FROM KMBG TO KHON. WEB-CAMS AS WELL AS OBS FROM KMBG/KHON
ARE SUGGESTING THIS BAND IS PRODUCING MODERATE SNOW TO PERHAPS
HEAVY SNOW. THIS LINES UP WELL WITH RADAR REFLECTIVITY AROUND 35
DBZ. HI-RES MODELS...ESPECIALLY THE NMM/ARW ARE HANDLING THIS BAND
OF PCPN WITH THE HEAVIEST SNOWFALL NOW POSSIBLE OVER THE WATEROWN
AREA TONIGHT THROUGH SUNDAY MORNING. HAVE MADE MINOR CHANGES WITH
THIS TREND IN MIND BY INCREASING SNOWFALL AMOUNTS IN THE SOUTHEAST
PORTION OF THE CWA...WITH ONLY A SLIGHT DECREASE IN THE NORTHEAST
PORTION.
A RATHER UNIMPRESSIVE TROWAL DEVELOPS ON THE BACK SIDE OF THE LOW
PRESSURE ON SUNDAY WITH HI-RES MODELS SUGGESTING PCPN SHOULD EXIT
THE CWA BY EARLY AFTERNOON. THAT SAID...HAVE SIGNIFICANTLY
INCREASE POPS DURING THE MORNING HOURS OVER THE PREVIOUS FORECAST.
A TIGHT PRESSURE GRADIENT...ALONG WITH STRONG CAA WILL PROMOTE
GUSTY NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS AROUND
45 MPH. THESE STRONG WINDS...ALONG WITH LIGHT TO MODERATE SNOWFALL
WILL CREATE AREAS OF BLOWING SNOW...BEGINNING IN THE WESTERN CWA
TONIGHT BEFORE SPREADING EASTWARD BY SUNDAY MORNING. VISIBILITIES
AROUND A QUARTER MILE OR LESS SEEMS HIGHLY LIKELY. THUS WILL
MAINTAIN THE BLIZZARD WARNING...AND EXPEND THE SW CWA TO INCLUDE A
WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW.
VERY COLD TEMPERATURES ARE EXPECTED ON SUNDAY NIGHT WITH LOWS IN
THE SINGLE DIGITS BELOW ZERO POSSIBLE. THESE COLD
TEMPERATURES...ALONG WITH LIGHT WINDS AROUND 5 MPH WILL PRODUCE
WIND CHILL VALUES AROUND 20 DEGREES BELOW ZERO...OR NEAR WIND
CHILL ADVISORY CRITERIA.
.LONG TERM...MONDAY THROUGH SATURDAY
AFTER AN ACTIVE SHORT RANGE...IT APPEARS THINGS WILL CALM DOWN A
BIT. MID LEVEL TROFFING OVER THE REGION WILL GET REPLACE BY WEAK
S/W RIDGING OUT AHEAD OF SYSTEM DROPPING INTO THE SOUTHWEST CONUS.
MEANWHILE THERE WILL BE A COUPLE SYSTEMS MOVING THROUGH THE FLOW
BUT GENERALLY SPEAKING CHANCES FOR MEASURABLE PCPN LOOK TO BE
RATHER LOW. TEMPERATURES WILL BE HIGHLY AFFECTED BY THIS WEEKENDS
SNOWFALL AND COULD END UP BEING COLDER THAN CURRENTLY FORECAST.
FOR NOW A MODEL BLEND WILL SUFFICE.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
WIDESPREAD IFR/MVFR CIGS AND VSBYS ARE EXPECTED ACROSS THE REGION
THROUGH TONIGHT. SNOW IS EXPECTED TO SPREAD ACROSS KABR/KATY THIS
AFTERNOON AND EVENING. THEN BEHIND THE SYSTEM MORE SNOW IS
EXPECTED ALONG WITH INCREASING WINDS FROM WEST TO EAST OVERNIGHT.
THE WIND AND SNOW COULD CAUSE VERY LOW VSBYS...PARTICULARLY AT
KMBG/KABR/KATY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT
FOR CAMPBELL-CORSON-DEWEY-POTTER-WALWORTH.
BLIZZARD WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 AM
CST /5 AM MST/ SUNDAY FOR CAMPBELL-CORSON-DEWEY-POTTER-
WALWORTH.
WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-
MCPHERSON-ROBERTS-SPINK.
BLIZZARD WARNING FROM 6 AM TO 6 PM CST SUNDAY FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
BLIZZARD WARNING FROM 6 AM TO NOON CST SUNDAY FOR EDMUNDS-FAULK-
MCPHERSON.
WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ SUNDAY FOR
HUGHES-JONES-LYMAN-STANLEY-SULLY.
WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR BUFFALO-HAND-
HYDE.
MN...WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR BIG STONE-
TRAVERSE.
BLIZZARD WARNING FROM 6 AM TO 6 PM CST SUNDAY FOR BIG STONE-
TRAVERSE.
&&
SHORT TERM...SD
LONG TERM...TDK
AVIATION...TDK
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 530 AM CST SAT DEC 8 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091130- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 530 AM CST SAT DEC 8 2012 /430 AM MST SAT DEC 8 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG WINTER STORM WILL IMPACT THE REGION TODAY THROUGH SUNDAY. INITIALLY...SOUTHERLY WINDS AND WARM MOIST AIR WILL SURGE INTO THE REGION. THIS SETUP WILL ALLOW FOR HEAVY SNOW TO DEVELOP OVER MUCH OF NORTHEAST AND NORTH CENTRAL SOUTH DAKOTA AS WELL AS WEST CENTRAL MINNESOTA. SNOWFALL AMOUNTS WILL RANGE FROM 4 TO 7 INCHES WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. THE SYSTEM WILL MOVE EAST LATE IN THE DAY SATURDAY AND OVERNIGHT. MORE LIGHT SNOW AND VERY STRONG NORTHWEST WINDS WILL WRAP AROUND THE BACKSIDE OF THE SYSTEM. WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL RESULT IN BLOWING SNOW AND NEAR ZERO VISIBILITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LIGHT SNOW AND STRONG WINDS WILL CONTINUE THROUGH THE DAY SUNDAY. WINDS WILL SLOWLY TAPER OFF AND CONDITIONS WILL GRADUALLY IMPROVE FROM WEST TO EAST LATER IN THE AFTERNOON SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR HAZARDOUS CONDITIONS TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. SERR
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424891, 424892.